Why is my hair falling out?
Both men and women alike go to great lengths to have good-looking hair, from applying various hair products to undergoing hair care treatment. Gone are the days when the hair care regimen consisted of washing the hair and visiting the salon or barber to get the hair trimmed. People are increasingly plagued by hair issues to modern day lifestyle, diet and habits.
WHAT CAUSES HAIR LOSS?
Hair loss is probably the problem that men and women fear most. According to the American Academy of Dermatology, most people lose hair from 50 to 100 strands each day but anything more than that will warrant attention to prevent balding from happening. Generally, men are more likely to suffer from hair loss than women. Tackling hair loss can be tricky as there are many factors that contribute to the loss of hair:
Physical and emotional stress
Believe it or not, all sorts of physical and emotional stress can cause temporary hair loss. The stress experienced range from severe stress resulting from surgery, automobile accident and post-traumatic stress disorder (PTSD) to moderate levels of physical stress brought upon by a bout of cough or cold. flu). Such physical stress-related hair loss is called “telogen effluvium”. Such hair loss occurs when the you have suffered an extremely stressful situation, which in turn, “shocks” and halts hair growth and causes more hair to shed from the scalp. However, hair will generally resume its growth as normal when the body undergoes a recovering process.
Otherwise known as female-pattern baldness, temporary hair loss can occur when you suffer from hormonal changes or imbalances. This can happen to any woman whose body starts to experience hormonal imbalance as early as 30 years of age.
The most common nutritional deficiency that results in hair loss and thinning is the lack of vitamin D. This is especially true when many people these days spend more time working or studying indoors. As a result, the little exposure to the sun causes vitamin D deficiency and subsequently hair loss. The lack of iron, protein and vitamin B can also cause hair loss.
Overdosing of vitamin A
Vitamin A is known for boosting one’s immune system, as well as promoting cell growth and eye health. However, like any other vitamins, too much intake can cause certain side effects. According to the American Academy of Dermatology, high amounts of vitamin A supplements, especially the retinol form of vitamin A, can cause hair loss. Therefore, you’ll need to get the amount just right when it comes to supplement consumption; adhere to the recommended dosage.
Drugs and medications
Among the types of medications have hair loss as a side effect are antidepressants, high blood pressure medications, mood stabilisers, steroids, thyroid medications, blood thinners, acne medications as well as antibiotics and antifungal medications. These medications interfere with each of the hair growth phases – anagen, catagen and telogen phases.
Anaemia is a condition when your blood does not generate enough haemoglobin or what is more commonly known to us as red blood cells. Other than the common symptoms such as fatigue, headache and pale skin, anaemia can also cause hair loss among women who lack of iron in their bodies.
Excessive weight loss
Excessive weight loss can occur as a result of poor eating habits, ageing, illnesses or simply a drastic weight loss plan. Since excessive weight loss is also a cause of physical trauma, you can experience hair loss. For instance, eating disorders such as anorexia nervosa and bulimia can lead to anxiety and depression, which in turn, can cause your hair to fall.
Chemotherapy attempts to battle cancer by killing or slowing down the growth of cancer cells. Since chemotherapy drugs are strong medication that help get rid of fast-growing cancer cells, they can cause your hair to fall out as well. A lighter dosage of chemo drugs may result in just slight hair thinning but as more medication is administered to battle advanced stages of cancer, complete baldness may occur. Apart from hair loss occur on your scalp, some chemotherapy drugs can even cause your eyelashes, eyebrows and other body hair to fall as well.